Indiana, 2014Flood in Indiana, July 23, 2014
July 23, 2014 · NWS IND · 1 event in 1 county or zone
Rains returned to central and southern Indiana beginning on the 23rd of July. Rainfall of 1 to nearly 3 inches fell in much of the Indianapolis metropolitan area on the 23rd and caused some minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- $500
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rains returned to central and southern Indiana beginning on the 23rd of July. Rainfall of 1 to nearly 3 inches fell in much of the Indianapolis metropolitan area on the 23rd and caused some minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 23, 8:29 AM EST, 16 minutes earlier.
Area forecast discussion, Jul 23, 8:29 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
929 AM EDT WED JUL 23 2014
.UPDATE...
THE NEAR TERM SECTION HAS BEEN UPDATED BELOW.
&&
.SYNOPSIS...
ISSUED AT 152 AM EDT WED JUL 23 2014
A QUICK MOVING COLD FRONT WILL SWEEP ACROSS CENTRAL INDIANA EARLY
THIS MORNING...REACHING THE OHIO RIVER BY THIS AFTERNOON. THIS
WILL RESULT IN ISOLATED SHOWER OR THUNDERSTORM CHANCES THIS MORNING
ACROSS CENTRAL INDIANA...FOLLOWED BY A DRY AND COOLER AND AFTERNOON.
HIGH PRESSURE FROM CANADA WILL THEN BUILD ACROSS THE HOOSIER STATE
TONIGHT THROUGH FRIDAY...PROVIDING DRY WEATHER WITH BELOW NORMAL
TEMPERATURES.
A SERIES OF UPPER LEVEL WEATHER DISTURBANCES ARE EXPECTED TO
PASS THROUGH INDIANA AND THE OHIO VALLEY THIS WEEKEND...BRINGING
CHANCES FOR SHOWERS AND STORMS.
&&
.NEAR TERM /TODAY/...
ISSUED AT 930 AM EDT WED JUL 23 2014
QUITE A BIT OF CONVECTION HAS REDEVELOPED BEHIND THE STUFF THAT
CROSSED THE COUNTY WARNING AREA THIS MORNING. THEREFORE THE UPDATE
WILL HAVE CONSIDERABLY HIGHER POPS THAN THE EARLIER FORECAST INTO
THE AFTERNOON. AS A COLD FRONT NOW ENTERING THE NORTHWEST PART OF
OUR AREA CONTINUES SOUTH...DRIER AIR SHOULD KILL OFF THE
PRECIPITATION DURING THE AFTERNOON.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
ISSUED AT 152 AM EDT WED JUL 23 2014
MODELS ARE IN PRETTY GOOD AGREEMENT DURING THIS PERIOD AND WILL
USE A BLEND OVERALL. A QUIET END TO THE WORK WEEK LOOKS IN STORE
AS TONIGHT THROUGH FRIDAY WILL BE DOMINATED BY HIGH PRESSURE
SETTING ACROSS THE REGION FROM CENTRAL CANADA. THIS COOL AND DRY
CONTINENTAL AIR MASS WILL PROVIDE COOLER THAN NORMAL AND DRY
WEATHER CONDITIONS THROUGH FRIDAY. FORECAST SOUNDINGS THROUGH THE
PERIOD SHOW A DRY COLUMN ALONG WITH UNREACHABLE CONVECTIVE
TEMPERATURES. MID LEVELS THROUGH THE PERIOD REMAIN DRY WITH
SUBSIDENCE. THE FLOW ALOFT THROUGH THE PERIOD REMAINS QUICK AND
FRONT THE NORTHWEST...THUS A FEW PASSING CI WILL BE POSSIBLE FROM
TIME TO TIME. FORECAST SOUNDINGS CONFIRM THAT WITH OCCASIONAL
SATURATION APPEARING ALOFT. THUS WILL TREND TOWARD PARTLY CLOUDY
SKIES DURING THIS PERIOD ALONG AT OR BELOW MAVMOS.
BY FRIDAY NIGHT FLOW ALOFT REMAINS PROGRESSIVE AND FROM THE
NORTHWEST. GFS HINTS AT A SHORT WAVE ARRIVING IN THE AREA DURING
THE EVENING HOURS...WHILE THE NAM IS A BIT QUICKER. FORECAST
SOUNDINGS BEGINNING TO HINT AT A TOP DOWN SATURATION...AND
SOUTHERLY AND MORE HUMID FLOW WILL HAVE ARRIVED. WILL INCLUDE SOME
CHC POPS FOR NOW AT THIS TIME ON FRIDAY NIGHT...HOWEVER TIMING AND
PROGRESSION WILL REMAIN HIGHLY CHANGEABLE AT A PERIOD THIS FAR WAY
IN THE WAKE OF DEPARTING HIGH. WILL TREND TEMPS A BIT WARMER THAN
MAVMOS ON FRIDAY NIGHT GIVEN EXPECTED CLOUDS AND POSSIBLE RAIN.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
ISSUED AT 220 AM EDT WED JUL 23 2014
MODELS ARE SIMILAR WITH THE OVERALL PATTERN IN THE LONG TERM SO USED
A BLEND. ALLBLEND INITIALIZATION HAD SOME PROBLEMS SO DEVIATED FROM
IT WHEN NECESSARY.
THROUGH THE LONG TERM ANOTHER UPPER TROUGH WILL DEEPEN ACROSS THE
EASTERN USA. THIS WILL RESULT IN A COOLING TREND AND FREQUENT
CHANCES FOR RAIN.
DURING THE WEEKEND A COUPLE OF AREAS OF LOW PRESSURE WILL MOVE
THROUGH THE REGION BRINGING COLD FRONTS WITH THEM. UNCERTAINTIES IN
TIMING THAT FAR OUT PRECLUDE GOING ANY HIGHER THAN CHANCE CATEGORY
POPS FOR ANY ONE PERIOD.
ON MONDAY AS THE UPPER TROUGH DIGS ANOTHER SURFACE TROUGH WILL BRING
LOW CHANCES FOR RAIN. AFTER THAT THERE APPEARS TO BE A BRIEF BREAK
IN RAIN CHANCES AS HIGH PRESSURE SNEAKS IN FROM THE WEST.
&&
.AVIATION /DISCUSSION FOR THE 231200 TAF ISSUANCE/...
ISSUED AT 625 AM EDT WED JUL 23 2014
SCATTERED CONVECTION THROUGH THE MORNING HOURS WITH A PERIOD OF MVFR
CEILINGS OUTSIDE OF CONVECTION...THEN VFR THIS AFTERNOON ON.
RADAR SHOWS SCATTERED CONVECTION DEVELOPING BEHIND AN OUTLFOW
BOUNDARY MOVING ACROSS THE AREA. FEEL THAT CONVECTION SHOULD BEGIN
TO WANE AS IS TYPICAL FOR NEAR SUNRISE SO FOR NOW WILL JUST HAVE
VCTS.
COLD FRONT WILL MOVE THROUGH THIS MORNING SHIFTING WINDS TO THE
NORTHWEST. MODELS SHOWING SOME ADDITIONAL CONVECTION THIS MORNING
WITH THE FRONT...BUT MOST OF IT SHOULD BE SOUTH OF THE SITES. WILL
USE VCSH. NUMEROUS MVFR CEILINGS ASSOCIATED WITH THE FRONT...SO WILL
INCLUDE A PERIOD OF MVFR THIS MORNING.
DRIER AIR WORKS IN THIS AFTERNOON AND RETURNS CONDITIONS TO VFR.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...PUMA
NEAR TERM...JK
SHORT TERM...PUMA
LONG TERM...50
AVIATION...50
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 23, 2:06 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
306 AM EDT WED JUL 23 2014
INZ021-028>031-035>049-051>057-060>065-067>072-240715-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
306 AM EDT WED JUL 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
OUTLOOK: THUNDERSTORMS ARE POSSIBLE THIS MORNING.
HAZARDS: GUSTY WINDS...CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
RAIN.
TIMING: UNTIL EARLY AFTERNOON.
DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST ACROSS CENTRAL
INDIANA THIS MORNING. THE FRONT WILL INTERACT WITH A WARM...MOIST
AND UNSTABLE ENVIRONMENT AND RESULT IN THUNDERSTORM INTO THE EARLY AFTERNOON.
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAINS AND GUSTY WINDS ARE
POSSIBLE WITH ANY STORM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OUTLOOK: THERE IS A CHANCE OF THUNDERSTORMS AGAIN THIS WEEKEND
AND EARLY NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO TELL IF ANY
COULD BE SEVERE. HOWEVER...CLOUD TO GROUND LIGHTNING...GUSTY WINDS
AND BRIEF HEAVY RAIN ARE THREATS FROM ANY THUNDERSTORM.
DISCUSSION: COLD FRONTS WILL BRING THUNDERSTORM CHANCES TO THE
AREA WEDNESDAY AND THIS WEEKEND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE EARLY THIS MORNING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
PUMA
In the hours before
Special weather statement, Jul 23, 5:23 AM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
623 AM EDT WED JUL 23 2014
INZ039-047-231100-
HAMILTON-MARION-
623 AM EDT WED JUL 23 2014
...THUNDERSTORMS WITH HEAVY RAIN ACROSS THE INDIANAPOLIS METRO
AREA...
AT 618 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ACROSS THE NORTH SIDE OF INDIANAPOLIS AND ACROSS SOME
OF THE NORTHERN SUBURBS...MOVING EAST AT 20 MPH.
THE STORMS ARE PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING. IF
TRAVELING BE ALERT FOR PONDING OF WATER ON ROADS.
50
Special weather statement, Jul 23, 5:50 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 AM EDT WED JUL 23 2014
INZ067-231130-
KNOX-
650 AM EDT WED JUL 23 2014
...STRONG THUNDERSTORM ADVISORY FOR WESTERN KNOX COUNTY UNTIL 730 AM
EDT...
AT 647 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWRENCEVILLE...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
VINCENNES...
OAKTOWN...
VINCENNES UNIVERSITY...
BRUCEVILLE...
FREELANDVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3856 8766 3866 8761 3868 8754 3874 8751
3877 8752 3878 8750 3881 8753 3885 8753
3886 8756 3888 8755 3889 8754 3889 8724
3848 8757
TIME...MOT...LOC 1051Z 292DEG 13KT 3876 8764
50Special weather statement, Jul 23, 6:43 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
743 AM EDT WED JUL 23 2014
INZ067-068-231230-
DAVIESS-KNOX-
743 AM EDT WED JUL 23 2014
...THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS THIS MORNING...
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 830 AM. THE
STORMS WILL CONTAIN HEAVY RAIN...GUSTY WINDS...AND FREQUENT CLOUD TO
GROUND LIGHTNING.
IF TRAVELING BE ALERT FOR PONDING OF WATER ON ROADS.
50
Special weather statement, Jul 23, 7:57 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
857 AM EDT WED JUL 23 2014
INZ062-063-231330-
BROWN-MONROE-
857 AM EDT WED JUL 23 2014
...STRONG THUNDERSTORM ADVISORY FOR WESTERN BROWN AND MONROE COUNTIES
UNTIL 930 AM EDT...
AT 855 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLOOMINGTON...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SMITHVILLE...
HARRODSBURG...
UNIONVILLE...
LAKE LEMON...
FAIRFAX STATE RECREATION AREA...
MONROE RESERVOIR...
WOODVIEW HILLS...
YELLOWWOOD LAKE...
HELMSBURG...
BEANBLOSSOM...
CHARLES DEAM WILDERNESS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3899 8668 3904 8668 3934 8658 3934 8625
3905 8631 3905 8632 3899 8632
TIME...MOT...LOC 1256Z 293DEG 17KT 3913 8651
DRTSpecial weather statement, Jul 23, 8:09 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
909 AM EDT WED JUL 23 2014
INZ037-046-047-231400-
BOONE-HENDRICKS-MARION-
909 AM EDT WED JUL 23 2014
...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN BOONE...NORTHERN
HENDRICKS AND WESTERN MARION COUNTIES UNTIL 1000 AM EDT...
AT 907 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROWNSBURG...OR 19 MILES NORTHWEST OF
INDIANAPOLIS...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BROWNSBURG...
ZIONSVILLE...
PLAINFIELD...
SPEEDWAY...
WHITESTOWN...
PITTSBORO...
EAGLE CREEK RESERVOIR...
AVON...
CLERMONT...
WILLIAMS CREEK...
MERIDIAN HILLS...
WYNNEDALE...
SPRING HILL...
NORTH CROWS NEST...
CROWS NEST...
ROCKY RIPPLE...
INDIANAPOLIS INT'L AIRPORT...
CAMBY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3997 8624 3992 8624 3993 8611 3992 8609
3963 8633 3986 8663 4005 8645
TIME...MOT...LOC 1308Z 306DEG 15KT 3988 8646
DRTSpecial weather statement, Jul 23, 8:36 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
936 AM EDT WED JUL 23 2014
INZ055-231400-
JOHNSON-
936 AM EDT WED JUL 23 2014
...STRONG THUNDERSTORM ADVISORY FOR JOHNSON COUNTY UNTIL 1000 AM
EDT...
AT 934 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FRANKLIN...OR 19 MILES
NORTHWEST OF COLUMBUS...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FRANKLIN...
PRINCES LAKES...
EDINBURGH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3935 8602 3934 8603 3934 8625 3960 8625
3957 8595 3953 8595 3951 8595 3944 8595
3935 8595
TIME...MOT...LOC 1335Z 293DEG 18KT 3941 8614
DRTFlood, Hendricks
- When
- July 23, 8:45 AM EST to 10:30 AM EST
- Where
- Hendricks County, 2.14 mi NNE of Plainfield to 1.85 mi NNE of Plainfield
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 39.727, -86.381
Water was reported to be crossing the roadway in a lower lying area of Dan Jones Road, south of County Road 200 South, due to heavy thunderstorm rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Debris Flows and Hail in Washington, July 23, 20146 injured · $5.2 million · 2 in hail · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Hail and Damaging Winds in Idaho, July 23, 20143 injured · $2.2 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Flash Flood in New Mexico, July 23, 2014$200,000 · 1 event
- Hail and Damaging Winds in Missouri, July 23, 2014$132,000 · 61 kt wind · 6 events
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Lightning Strike in Maine, July 23, 2014$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536914.